2008 Volume 99 Issue 7 Pages 729-732
A 32-year-old man complained about a reduction of testicular volume and loss of libido. He had been abusing androgenic anabolic steroids (AAS) for 7 years. Genital examination revealed that both testicular volumes were reduced to 13ml. Endocrinological investigations showed luteinizing hormone, follicle-stimulating hormone and total testosterone (Total T) levels to be low. The level of free testosterone (Free T) was documented to be high. Later, sex hormone-binding globulin (SHBG) and calculated bioavailable testosterone (cBAT) levels were found to be low. Based on these features, we diagnosed his condition as hypogonadotrophic hypogonadism caused by AAS abuse. We first forbade him to use AAS, but the symptoms and endocrinological features were not improved. Then treatment with injections of human chorionic gonadotropin (hCG) was started. About one month after treatment with hCG started, his symptoms and endocrinological features were not improved.
It is well known that AAS abuse induces hypogonadotrophic hypogonadism. It is also reported that normal hormonal function usually recovers after AAS are discontinued, but sometimes the condition is not reversible. In such cases, we should carefully observe the endocrinological features of the patient, and whether the early treatment with hCG injection leads to early recovery of testicular function. It was useful to examine cBAT in this case to understand his endocrinological condition. There are many severe side effects of abusing AAS and thus education about the severe side effects of AAS abuse is necessary.